Virginia, 2002

Flash Flooding in Virginia, September 18, 2002

September 18, 2002 · NWS RNK · 3 events in 1 county or zone

Heavy thunderstorm rains caused flash flooding in numerous locations along Back Creek, from 6 miles northwest of Dublin to 4 miles north of Fairlawn. Flooding affected mainly farm land with damage to fencing and gravel roads.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm rains during the evening of the 18th produced significant flash flooding.Heavy thunderstorm rains caused flash flooding in numerous locations along Back Creek, from 6 miles northwest of Dublin to 4 miles north of Fairlawn. Flooding affected mainly farm land with damage to fencing and gravel roads. One man was stranded in his car and rescued from near 4 miles northwest of Dublin.Heavy thunderstorm rains also flooded and closed streets in Fairlawn and Dublin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 18, 2:05 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 18, 2:05 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
305 PM EDT WED SEP 18 2002

AFTER THE JET STREAK MOVG ACROSS ERN TN PASSES THRU THIS EVE...LOOKS
LIKE THE CONVECTION WILL TAPER OFF. WILL HAVE LIKELY POPS IN FAR SRN
SECTIONS...TAPERING TO CHCS FURTHER NORTH FOR MAINLY THIS EVENING.
SOME CLEARING LATE AND LIGHT FOG DEVELOPING- NOT ENOUGH TO MENTION
IN THE ZONES.  LOOKS LIKE ONLY SCT DIURNAL CONVECTION THU & FRI AS
THERE WILL REMAIN LOTS OF MOISTURE...BUT NO LARGE SCALE FORCING
EVIDENT. LOWEST CHCS IN THE EAST WHERE MORE OF A SE FLOW KEEPS THAT
AREA MORE STABLE. AS FOR THE APPCHNG FNT...HAVE LEANED TOWARD THE
SLOWER ETA SOLUTION WHICH WOULD HAVE SHRA/TSRA MOVG INTO THE WRN FA
LATE SAT AFT. FNT SHUD STALL AS UPPER FLOW BECOMES PARALLEL TO IT
WHEN FIRST SIG SHORT WAVE LIFTS NE THRU THE OH VLY SAT. FNT SHUD
STAY STALLED AT LEAST THRU SUNDAY. HAVE ADDED A CHC RAIN INTO TUE TO
MATCH UP WITH HPC FCST OF HAVING A WAVE ALONG THE FNT & LIFTING IT
NWD CLOSER TO THE FCST AREA. THE 12Z AVN IS TRENDING THIS WAY WITH A
WEAK INVERTED TROF DEVELOPING NWD INTO TN BY 12Z MON.

FCSTID =    6
ROA   67  81  65  84 /  50  30  30  20
LYH   64  80  63  83 /  50  30  30  20
DAN   67  83  65  86 /  60  30  30  20
BLF   64  78  62  80 /  40  30  30  30
LWB   59  77  57  79 /  30  30  30  30
BCB   61  79  59  81 /  50  30  30  30
TNB   60  78  58  79 /  50  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Sep 18, 4:31 PM EST, 1 hour 39 minutes before
WVZ042-043-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT WED SEP 18 2002

...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
EVENING...

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN
MERCER AND SOUTHERN SUMMERS COUNTY BETWEEN 5:40 PM AND 6:30 PM.
THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF
ONE TO TWO INCHES OF RAIN IN AN HOUR.  AREAS THAT WILL BE AFFECTED
IN THE NEXT HOUR WILL BE FLAT TOP...DUNNS...CAMP CREEK AND WENONAH
CITIES IN NORTHWESTERN MERCER COUNTY...IN SUMMERS COUNTY...MOUNTAIN
VIEW AND ELLISON.

EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS.  BRIEF
HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD.

STONEFIELD
Special weather statement, Sep 18, 4:58 PM EST, 1 hour 12 minutes before
NCZ003-004-020-VAZ016-032-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT WED SEP 18 2002

...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
EVENING...

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH SOUTHERN
CARROLL...PATRICK...SURRY...STOKES AND YADKIN COUNTIES BETWEEN 6:00
PM AND 7:30 PM.  THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF
HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN IN AN HOUR.

EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS.  BRIEF
HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD.

STONEFIELD
Special weather statement, Sep 18, 5:16 PM EST, 54 minutes before
WVZ044-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT WED SEP 18 2002

..SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
EVENING...

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN
MONROE COUNTY BETWEEN 6:15 PM AND 7:30 PM.  THESE STORMS HAVE A
HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF ONE TO TWO INCHES OF
RAIN IN AN HOUR.  AREAS THAT WILL BE AFFECTED IN THE NEXT HOUR WILL
BE WOLF CREEK AND PICKAWAY.

EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS.  BRIEF
HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD.

STONEFIELD
Special weather statement, Sep 18, 5:16 PM EST, 54 minutes before
WVZ044-182315-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT WED SEP 18 2002

...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
EVENING...

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH NORTHWESTERN
MONROE COUNTY BETWEEN 6:15 PM AND 7:30 PM.  THESE STORMS HAVE A
HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF ONE TO TWO INCHES OF
RAIN IN AN HOUR.  AREAS THAT WILL BE AFFECTED IN THE NEXT HOUR WILL
BE WOLF CREEK AND PICKAWAY.

EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS.  BRIEF
HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD.

STONEFIELD
Special weather statement, Sep 18, 5:36 PM EST, 34 minutes before
VAZ013-014-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT WED SEP 18 2002

..SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
EVENING...

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH NORTHERN PULASKI
AND SOUTHWESTERN MONTGOMERY COUNTIES BETWEEN 6:40 PM AND 7:30 PM.
THESE STORMS HAVE A HISTORY OF PRODUCING BRIEF HEAVY DOWNPOURS OF
ONE TO TWO INCHES OF RAIN IN AN HOUR.  AREAS THAT WILL BE AFFECTED
IN THE NEXT HOUR WILL BE PARROTT AND MC COY CITIES IN PULASKI COUNTY
AND PRICES FORK IN MONTGOMERY COUNTY.

EXERCISE EXTREME CAUTION WHEN ENCOUNTERING THESE STORMS.  BRIEF
HEAVY DOWNPOURS COULD CAUSE POOR DRAINAGE AREAS TO TEMPORARILY FLOOD.

STONEFIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Pulaski

When
September 18, 6:10 PM EST to 9:00 PM EST
Where
Pulaski County, 6 mi NW of Dublin
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.064, -80.714 (the zone’s center; the record gives no point)

Flash Flood, Pulaski

When
September 18, 6:20 PM EST to 8:40 PM EST
Where
Pulaski County, Fairlawn
Reported by
LAW ENFORCEMENT
Coordinates
37.064, -80.714 (the zone’s center; the record gives no point)

Flash Flood, Pulaski

When
September 18, 6:20 PM EST to 8:00 PM EST
Where
Pulaski County, Dublin
Reported by
LAW ENFORCEMENT
Coordinates
37.064, -80.714 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317758, 5317759, 5317760.